It’s important to know what a drug overdose looks like so that you are able to recognize one if you see it and call for help. Different types of drugs result in somewhat different-looking overdoses. However, there are some features that are similar. It can also also be difficult to tell the difference between somebody who is having an overdose and just somebody who is very high. However, a true overdose is a medical emergency and you need to call 911 immediately. Hopefully, you’ll never run across a person having a drug overdose. However, it’s important to be prepared just in case so that you can help.
What Does a Drug Overdose Look Like and How to Help?
Types of Drug Overdoses
Drug overdose can look different depending on what types of drugs are being used. But an accidental drug overdose occurs when somebody injects or ingests more than they intend to when using substances. A drug overdose can also happen if there are other substances mixed in with their drug that they aren’t aware of. This is often the case with fentanyl overdoses. Fentanyl is a synthetic drug that is used as a filler or mix to make a batch of drugs larger. However, it can have disastrous effects on the body. With the opioid epidemic growing so quickly, opioid overdoses are common as well.
Somebody Very High
It’s sometimes hard to tell the difference between a drug overdose and just somebody who is very high. If somebody is using opioids or downers, they might be very sluggish. Their muscles might be slack and they could even nod off. Oftentimes their pupils will contract as well. Some drug users have very slurred speech when they are high. However, if they are high instead of overdosing they should be able to respond to outside stimulation. If you shake them or yell in their ear they will react.
With a true drug overdose, on the other hand, the person probably will not be able to respond to anything you do. They might be entirely unconscious. Or they could be awake but unable to respond or talk at all. Often times breathing can be shallower than usual. If you hear a rattling breath, or if it seems they’re struggling to breathe, it might be an overdose. In addition, they might be pale, blue, and clammy. Lips and fingernails especially can take on a bluish color. They might also have a very slow pulse or one that is barely discernible. Vomiting is also a symptom of a drug overdose.
What to Do?
A drug overdose is a true medical emergency. If you encounter somebody that you think is having an overdose, call 911 immediately and stay with them. Put them on their side to prevent them from choking on vomit. If they are not breathing, perform chest compressions and CPR. There is also a medication called Narcan or Naxalone that you can administer to help with drug overdose symptoms. But you must have it on hand and be able to administer it quickly. If somebody you know or encounter is a habitual drug user, it might be a good idea to keep Narcan on hand in case of an overdose. Always stay with the person overdosing until help arrives.
A drug overdose can be hard to spot if you’re not sure what you’re looking for. In addition, it can be hard to tell the difference between somebody very high and somebody experiencing an overdose. However, the main difference is that somebody who is high should be able to respond to outside stimuli. A person experiencing an overdose will most likely not be able to respond or might be unconscious altogether. If you run into anybody who is experiencing an overdose, call for help immediately and stay with them until help arrives. Hopefully, you won’t ever encounter a drug overdose. But if you do, you’ll know what to do and how to help.